Steven-Johnson Syndrome and Lamictal

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Feb 2005
Total Posts : 585
   Posted 4/10/2006 3:20 PM (GMT -6)   
I know this is very very rare.  But I figure I would let you guys know what to look for.  I have been having a really rough time with psychiatrists so I actually had to ask a question to "doctor phelps" on  My question and answer have not been posted yet, but I did get an email from them with his answer, telling me everything will be posted in about a month.  So if you are worried about rash I would definately look at that site maybe the end of april begining of may. 
But I'm about 90 % sure what I had was the begining of Steven  Johnson syndrome.  I have been on and off lamictal due to a lot reason.  Mainly denial, and trying to get pregnant, and so on and so forth.  But this last time during the tapering when I went from 50 mg to 100 mg.  I started having what I initially thought was acne.  But it wasn't behaving like acne.  It did not produce puss, the "whiteness" of the lesions where dead skin.  And I also had what appeared to be a cold sore, but not usually where I get cold sores and I had several "canker" like sore bordering my teeth and gums.  This is when I started becomming concerned. 
Lamictal is a GREAT drug for me.  It is the only thing I know that helps my depression.  So I swore that it wasn't it and was going to continue at a lower dose.  However the next day my mouth and my face felt like they were on fire.  I was applying peroxide to the lesions to both cool and prevent infection.  This is when I knew I had to stop the drug.  And this is how a "stevens johnson" rash would present.  I don't know  100% that that is what it is because when I called my new psychiatrist to let them know what I was experiencing and they never called me back.  And no doctor ever saw the lesions.  ( I since then fired her and really have not found a new one, and not sure I want to ). 
But this is very very rare.  Dr. Phelps said this was the worst case he's come accross (as opposed to those in the literature that end up in burn units).  And would be "petrified" to try a restart of lamictal in me.  Which is very frustrating because I know it works. 
I know I haven't been around in awhile.  But for those of you who know me I really love you guys.  Just been really busy. 
And please don't let this scare you away from lamictal, because if I could take it I most certainly would.  I also have lupus which steven johnson syndrome may have a greater chance of presenting in people with autoimmune diseases.  And to tell you the truth the "rash" didn't happen until after I was diagnosed with lupus. 
 ~ With Love ~ Dana, Pharm. D.
~ Diagnosed with Lupus in May of 2004 and Bipolar II in April of 2001. 
Disclaimer:  On any medical information I provide, please bring your concerns to your physician.  I have no financial interests in any drug or drug company.  I will try be as objective as possible.  If I am giving my opinion I will state it first. 

Ellie 1
Veteran Member

Date Joined Apr 2005
Total Posts : 1291
   Posted 4/10/2006 5:27 PM (GMT -6)   
Thats so terrible Dana. I know the drug was working well for you. I've never tried it mainly because I'm a big chicken and sure I'd be the rare one to get the rash, although I'm rationally sure thats not the case.
Good job firing the pdoc. What a time not to return a call. I hope you find something else that works for you, if you decide thats what you want to do.
Take care and thanks for the info.
Good judgement comes from experience and alot of that comes from bad judgement.

Ashley C
Regular Member

Date Joined Mar 2006
Total Posts : 95
   Posted 4/11/2006 4:40 PM (GMT -6)   
Thanks for the info Dana! I am now on day 19 of Lamictal and it has helped me tremedously! I have been keeping a careful watch for skin changes and there hasn't been any so far. I was told that if a person does develop the rash it normally happens in the first two weeks, now that it took a while for you to develop it...I will continue to keep a close watch. I hate to hear that it was working and you developed the rash, I hope that you find the right medicine that will help you just as well! Good decision on finding a new p doc!

New Member

Date Joined Sep 2011
Total Posts : 1
   Posted 9/5/2011 1:17 PM (GMT -6)   
I am wondering if there is anybody out there still dealing with the effects of Steven Johnson's Syndrome.  I turned purple in April after taking lamictal for 2 weeks and had layer after layer of my skin peel off.  I had to be hospitalized for 2 weeks and given iv steroids and am now okay but still have some tingling and itching and my hair is falling out.  Does anyone know if the hair falling out is from the SJS or from the steroids and will it grow back? Any help on this condition would be greatly appreciated.

It's Genetic
Veteran Member

Date Joined Mar 2010
Total Posts : 1540
   Posted 9/5/2011 2:11 PM (GMT -6)   
Lamictal defnitely will cause acne in some folks; I've had it and been
on Vitamin A cream called retin-A for months to help cure it. It's getting better gradually. No more Lamictal for me, though it was a terrific medication for mood stabilizing.

I took such a small dosage of Lamictal (25 mgs.) and did notice hair thinning in front; that's improving now. Depakote will definitely cause one's hair to fall out.

All these meds carry some side effects, I guess. We have to balance
the chemical brain improvement with the weight of the side effects.
Of course, you all know that probably better than I.

Take care.

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 8:56 AM (GMT -6)
There are a total of 2,711,581 posts in 299,003 threads.
View Active Threads

Who's Online
This forum has 153587 registered members. Please welcome our newest member, ozmadman.
290 Guest(s), 13 Registered Member(s) are currently online.  Details
lynbrez, Tagier, jboy145, 81GyGuy, Jesper Poulsen, Tudpock18, pmm73, TilTheEndOfTime, moon61, Boon1, ozmadman, iPoop, LanieG

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer